Duke Mathematical Journal

Multiplicités modulaires et représentations de ${\rm GL}\sb 2(\mathbf {Z}\sb p)$ et de ${\rm Gal}(\overline {\mathbf {Q}}\sb p/\mathbf {Q}\sb p)$ en $\ell=p$. Appendice par Guy Henniart. Sur l'unicité des types pour ${\rm GL}\sb 2$

Christophe Breuil and Ariane Mézard

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We formulate a conjecture giving a link between the various rings parametrizing the $2$-dimensional potentially semistable $p$-adic representations of ${\rm Gal}(\overline {\mathbf {Q}}\sb p/\mathbf {Q}\sb p)$ with Hodge-Tate weights $(0,k-1)(k\in \mathbf {Z},1<k<p)$ having the same reduction modulo $p$ and the representations of ${\rm GL}\sb 2(\mathbf {Z}\sb p)$ that are used, via compact induction, to build the smooth irreducible representations of ${\rm GL}\sb 2(\mathbf {Q}\sb p)$. We prove this conjecture for semistable representations and $k$ even. In doing this, we obtain precise results on the restriction to ${\rm Gal}(\overline {\mathbf {Q}}\sb p/\mathbf {Q}\sb p)$ of the representations of ${\rm Gal}(\overline {\mathbf {Q}}/\mathbf {Q})$ over $\overline {\mathbf {F}}\sb p$ that are associated to modular forms on $\Gamma\sb 0(pN)(p\nmid N)$ of weight smaller than $p$. In an appendix, G. Henniart determines which smooth irreducible representations $\lambda$ of ${\rm GL}\sb 2(\mathfrak {O}\sb F)$ are typical for ${\rm GL}\sb 2(F)$ (where $F$ is a locally compact non-Archimedean field and $\mathfrak {O}\sb F$ its ring of integers), in the sense that there is a component $s(\lambda)$ in the Bernstein decomposition (for the category of smooth representations of ${\rm GL}\sb 2(F)$) such that $\lambda$ appears only in smooth representations of ${\rm GL}\sb 2(F)$ belonging to $s(\lambda)$. We need Henniart's results, in the case $F=\mathbf {Q}\sb p$, to state the aforementioned conjecture.

Article information

Duke Math. J., Volume 115, Number 2 (2002), 205-310.

First available in Project Euclid: 26 May 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 11F80: Galois representations


Breuil, Christophe; Mézard, Ariane. Multiplicités modulaires et représentations de ${\rm GL}\sb 2(\mathbf {Z}\sb p)$ et de ${\rm Gal}(\overline {\mathbf {Q}}\sb p/\mathbf {Q}\sb p)$ en $\ell=p$. Appendice par Guy Henniart. Sur l'unicité des types pour ${\rm GL}\sb 2$. Duke Math. J. 115 (2002), no. 2, 205--310. doi:10.1215/S0012-7094-02-11522-1. https://projecteuclid.org/euclid.dmj/1085598143

Export citation


  • C. J. Bushnell \et P. C. Kutzko, Smooth representations of reductive $p$-adic groups: Structure theory via types, Proc. London Math. Soc. (3) 77 (1998), 582--634.
  • --------, The Admissible Dual of $\GL(N)$ via Compact Open Subgroups, Ann. of Math. Stud. 129, Princeton Univ. Press, Princeton, 1993.
  • --. --. --. --., Semisimple types in $\GL_n$, Compositio Math. 119 (1999), 53--97.
  • W. Casselman, The restriction of a representation of $\GL_2(k)$ to $\GL_2(\mathfrak{O})$, Math. Ann. 206 (1973), 311--318.
  • P. Deligne, ``Le `centre' de Bernstein'' dans Représentations des groupes réductifs sur un corps local, Travaux en Cours, Hermann, Paris, 1984, 1--32.
  • P. Gérardin \et P. Kutzko, Facteurs locaux pour $\GL(2)$, Ann. Sci. École Norm. Sup. (4) 13 (1980), 349--384.
  • M. Harris \et R. Taylor, The Geometry and Cohomology of Some Simple Shimura Varieties, Ann. of Math. Stud. 151, Princeton Univ. Press, Princeton, 2001. \CMP1 876 802
  • G. Henniart, Une preuve simple des conjectures de Langlands pour $\GL(n)$ sur un corps $p$-adique, Invent. Math. 139 (2000), 439--455.
  • H. Jacquet \et R. P. Langlands, Automorphic Forms on $\GL(2)$, Lecture Notes in Math. 114, Springer, Berlin, 1970.
  • P. C. Kutzko, On the supercuspidal representations of $\GL_2$, Amer. J. Math. 100 (1978), 43--60.
  • --. --. --. --., The Langlands conjecture for $\GL_{2}$ of a local field, Ann. of Math. (2) 112 (1980), 381--412.
  • J. Tate, ``Number theoretic background'' dans Automorphic Forms, Representations and $L$-Functions (Corvallis, Ore., 1977), Part 2, Proc. Sympos. Pure Math. 33, Amer. Math. Soc., Providence, 1979, 3--26. \endotherlanguage